9 October 2019

Hyperkalaemia – harmless artefact or medical emergency?

Clinical pathology

Because of the difficulty knowing whether an elevated level (for example, 7.5 mmol/L) is a harmless artefact or an imminently lethal hyperkalaemia, clinical background becomes critical to interpretation.

Possible collection issues affecting serum potassium

Difficult collection

The two main ways a collection can cause elevated potassium are:

Prolonged tourniquet application with hand-clenching (“making a fist”) Asking patients to clench their fist increases potassium by 0.2 mmol/L, due to release from muscles. With repeated clenching the elevation can be even more (>0.5 mmol/L).

Damage to red cells (haemolysis) e.g. microcollects, heel pricks. With more severe haemolysis the result will often be uninterpretable. A second sample tube, once blood becomes more “free flowing” can sometimes be significantly lower than the first.

Prolonged transport time and processing delay

In most patients, even a delay of eight hours at usual room temperature will have minimal effect on potassium levels as long as glucose is not exhausted. However, some patients show a slow rise over time.

Cold temperature

Difficult collects with fist-clenching are more commonly resorted to in winter and should be avoided.

Cold inhibits the red cell pump that maintains the normal potassium gradient and causes steady increase in serum potassium. However, if delayed courier transport occurs, there may be a greater rise.

Putting samples in the refrigerator (e.g. overnight) can cause a marked increase in potassium levels.

Serum versus plasma differences

Serum levels are about 0.2-0.3 mmol/L higher than plasma due to potassium release during the clotting process. However, the serum reference range allows for this.

Collection downsteam to an IV line

This can cause alarm but the cause is usually obvious in retrospect.

Potassium–EDTA from an EDTA tube

Contamination due to inappropriate mixing of specimens (serum and EDTA plasma).

Physiological (pre-analytical) factors affecting serum potassium

Exercise: Extreme exertion in unfit people can cause a rapid rise in potassium, up to 1.5-2 mmol/L. Potassium levels fall rapidly (within minutes) after stopping exercise, sometimes with a mild reduction to 0.5 mmol/L below the usual level.

Posture: Potassium can be 0.5 mmol higher when standing compared with supine position

Time of day: Levels are slightly higher in early morning.

Fasting status usually has no effect

Caffeine intake: Caffeine in a few cups of coffee can lower potassium levels by up to 0.4 mmol/L

Unexplained hyperkalaemia

Even after collection technique and physiological factors have been considered, repeated specimens from the same patient may occasionally be up to one mmol/L different without clear explanation.

It is also not uncommon to find unexplained elevations of potassium in healthy people in the range 5.0-6.0 mmol/L.

This can only be attributed to extremesof biological variability, perhaps with a combination of issues, such as recent diet and exercise.

General guide if faced with surprisE elevation

Consider the explanations above for possible artefactual or pre-analytical causes. when in doubt contact the laboratory.

With marginal/low risk elevations without explanation, have the specimen recollected by a skilled phlebotomist, and  immediately transported to a laboratory labelled “priority”, so that it will be centrifuged and analysed quickly.

With moderate/marked elevation without explanation, a more urgent repeat, perhaps even in an ED setting, may be needed.

If the elevation is confirmed, pathological causes should be further investigated.

As a first step in marked hyperkalaemia  review renal function and likely drug causes.

Pathological causes of hyperkalaemia

Drugs

Potassium supplements, salt substitutes, recent blood transfusion

Antibiotics – trimethoprim; some penicillins e.g. Timentin

Potassium-sparing diuretics (amiloride, triamterene,  spironolactone)

NSAIDs, COX2 inhibitors, ACE inhibitors, angiotensin receptor blockers

Non-selective beta blockers (beta 1 selective blockers, such as metoprolol and atenolol have minimal effect)

Heparin and low molecular weight heparin (5-10%)

Cytotoxics and cyclosporin

Renal failure

eGFR <20mL/min

Aldosterone deficiency

Primary Addison’s disease (not usually pituitary disease)

Hyporeninaemic hypoaldosteronism

Tissue and red cell breakdown

Tumour lysis, rhabdomyolysis, severe burns

Haemolysis, transfusion reaction, GI bleed, haematoma

Lack of insulin

Ketoacidosis (insulin stimulates potassium entry into cells)

High oral potassium intake (+ renal impairment)

Fruits (except apples and pears) and tomatoes

Herbal supplements: Noni juice, dandelion, alfalfa

Metabolic acidosis

Increased cellular hydrogen/potassium exchange (acutely ill patients)

Renal tubular diseases

SLE, obstructive uropathy, amyloidosis, post-transplant

Uretero-jejunostomy

Reabsorption of urine potassium via the GI tract

Clinical guidelines for hyperkalaemia

Levels between 5.0 and 6.0 mmol/L will seldom be a danger.

However, patients on certain predisposing drugs, such as spironolactone for heart failure, may need close monitoring with consideration of dose reduction if potassium is in the 5.6-5.9 mmol/L range.

At levels between 6.0 and 7.0 mmol/L, the risk of arrythmia increases, especially when the hyperkalaemia is of acute onset commonly after starting one of the above drugs. The increasing use of renal and cardiovascular drugs (ACE inhibitors, angiotensin receptor blockers, spironolactone) in clinical practice has greatly increased the incidence of hyperkalaemia.

With levels over 6.0 mmol/L, it is recommended the clinician review the patient’s medications (see above) and their recent potassium intake (especially in fruits, tomatoes and supplements) as well as assessing the patient’s overall physical health, including the risk of arrhythmia:

Patients with severe chronic renal impairment (GFR <30) often become acclimatised to hyperkalaemia and urgent intervention is not usually cosidered necessaryc  until potassium levels reach 6.5 mmol/L or more.

A normal serum calcium reduces the risk associated with hyperkalaemia. Conversely, hypocalcaemia (seen in many patients with severe renal impairment) considerably worsens the risk and is a medical emergency.

For those on dialysis, levels may vary widely depending on when they were last dialysed. Conversely, even mild elevation in an anuric patient on no treatment is serious and needs urgent attention due to the risk of further elevations of potassium levels.

Some patients at risk may need direct intervention, for example, calcium resonium, and perhaps inpatient management (IV glucose, cardiac monitoring).

If in doubt, urgent referral to a nephrologist is recommended.

Dr Lawrie Bott is is general pathologist and chief medical officer for Sonic Healthcare, Australian Pathology

General Practice Pathology is a regular column each authored by an Australian expert pathologist for Healthed on a topic of particular relevance and interest to practising GPs. The authors provide this editorial free of charge as part of an educational initiative developed and coordinated by Sonic Pathology.